A geometric approach to on-diagonal heat kernel lower bounds on groups  [ Une approche géométrique aux bornes inférieures sur la diagonale du noyau de la chaleur sur les groupes ]
Annales de l'Institut Fourier, Tome 51 (2001) no. 6, pp. 1763-1827.

On introduit une nouvelle méthode pour minorer sur la diagonale les noyaux de la chaleur des groupes de Lie non-compacts et des groupes infinis de type fini. Cette méthode permet de retrouver les bornes inférieures optimales pour les groupes de Lie unimodulaires moyennables et pour certains groupes de type fini, parmi lesquels les groupes polycycliques. Elle permet aussi de donner une interprétation géométrique de ces résultats. On obtient des résultats nouveaux pour certains groupes discrets admettant une structure de produit semi-direct avec groupe quotient abélien ou nilpotent. Parmi ces groupes, on trouvera ceux des transformations affines de la droite réelle engendrés par la translation xx+1 et une homothétie xλx avec λ algébrique. On trouvera aussi certains produits en couronnes, comme les groupes d’allumeurs de réverbères à base nilpotente.

We introduce a new method for obtaining heat kernel on-diagonal lower bounds on non- compact Lie groups and on infinite discrete groups. By using this method, we are able to recover the previously known results for unimodular amenable Lie groups as well as for certain classes of discrete groups including the polycyclic groups, and to give them a geometric interpretation. We also obtain new results for some discrete groups which admit the structure of a semi-direct product or of a wreath product. These include the two- generators groups of affine transformations of the real line xx+1,xλx with λ algebraic, as well as lamplighter groups with nilpotent base.

DOI : https://doi.org/10.5802/aif.1874
Classification : 58J35,  60G50,  22E30,  20E22
Mots clés: noyaux de la chaleur sur les varietés, marches aléatoires sur les graphes, ensembles de Følner, première valeur propre pour le problème de dirichlet, groupes de Lie, groupes finiment engendrés
@article{AIF_2001__51_6_1763_0,
     author = {Coulhon, Thierry and Grigor'yan, Alexander and Pittet, Christophe},
     title = {A geometric approach to on-diagonal heat kernel lower bounds on groups},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {51},
     number = {6},
     year = {2001},
     pages = {1763-1827},
     doi = {10.5802/aif.1874},
     zbl = {01710118},
     language = {en},
     url = {aif.centre-mersenne.org/item/AIF_2001__51_6_1763_0/}
}
Coulhon, Thierry; Grigor'yan, Alexander; Pittet, Christophe. A geometric approach to on-diagonal heat kernel lower bounds on groups. Annales de l'Institut Fourier, Tome 51 (2001) no. 6, pp. 1763-1827. doi : 10.5802/aif.1874. https://aif.centre-mersenne.org/item/AIF_2001__51_6_1763_0/

[35] Ch. Pittet; L. Saloff-Coste On random walks on wreath products (To appear in Annals Proba) | MR 921133 | Zbl 0657.31014

[29] G.D. Mostow On the fundamental group of a homogeneous space, Ann. Math., Tome 66 (1957) no. 2, pp. 249-255 | Article | MR 1186471 | Zbl 0762.31003

[26] H. Kesten Symmetric random walks on groups, Trans. Amer. Math. Soc., Tome 92 (1959), pp. 336-354 | Article | MR 997432 | Zbl 0667.60070

[6] J. Cheeger A lower bound for the smallest eigenvalue of the Laplacian, Problems in Analysis: A Symposium in honor of Salomon Bochner (1970), pp. 195-199 | Article | MR 1656258 | Zbl 0942.20027

[5] H. Bass The degree of polynomial growth of finitely generated groups, Proc. London Math. Soc., Tome 25 (1972), pp. 603-614 | Article | MR 379672 | Zbl 0259.20045

[36] M.S. Raghunathan Discrete subgroups of Lie groups, Ergebnisse der Mathematik, Tome 68, Springer, Berlin, 1972 | Zbl 0212.44903

[21] Y. Guivarc'h Croissance polynomiale et période des fonctions harmoniques, Bull. Soc. Math. France, Tome 101 (1973), pp. 333-379 | Zbl 0867.05046

[24] J. Jenkins Growth of connected locally compact groups, J. Funct. Anal., Tome 12 (1973), pp. 113-127 | Article | MR 1846124 | Zbl 1001.58022

[20] M. Gromov Groups of polynomial growth and expanding maps, Publ. Math. I.H.E.S., Tome 53 (1981), pp. 53-73 | Article | MR 1418518 | Zbl 0887.58009

[40] J. Tits Appendix to Gromov M., Groups of polynomial growth and expanding maps, Publ. Math.I.H.E.S., Tome 53 (1981), pp. 74-78 | Zbl 1021.35014

[25] V.A. Kaimanovich; A.M. Vershik Random walks on discrete groups: boundary and entropy, Ann. Prob., Tome 11 (1983) no. 3, pp. 457-490 | Article | MR 1458975 | Zbl 0920.58064

[38] D. Segal Polycyclic groups, Cambridge Tracts in Mathematics, Tome 82 (1983) | Article | MR 1633979 | Zbl 0918.60053

[41] N.Th. Varopoulos A potential theoretic property of soluble groups, Bull. Sci. Math., 2e série, Tome 108 (1983), pp. 263-273 | Article | MR 1232845 | Zbl 0782.53066

[42] N.Th. Varopoulos Random walks on soluble groups, Bull. Sc. Math., 2e série, Tome 107 (1983), pp. 337-344 | MR 990239 | Zbl 0699.35006

[15] J. Dodziuk Difference equations, isoperimetric inequalities and transience of certain random walks, Trans. Amer. Math. Soc., Tome 284 (1984), pp. 787-794 | Article | MR 743744 | Zbl 0512.39001

[19] R.I. Grigorchuk Degrees of growth of finitely generated groups and the theory of invariant means, Izv. Akad. Nauk SSSR, Ser. Mat., Tome 49 (1984) no. 5, pp. 939-985 | Article | MR 1286481 | Zbl 0810.58040

[28] V.G. Maz'ya Sobolev spaces, Izdat. Leningrad Gos. Univ. Leningrad, Springer, 1985 | Article | MR 1659871 | Zbl 0927.58019

[1] G.K. Alexopoulos Fonctions harmoniques bornées sur les groupes résolubles, C.R. Acad. Sci. Paris, Tome 305 (1987), pp. 777-779 | Article | MR 1783649 | Zbl 1026.58028

[43] N.Th. Varopoulos Convolution powers on locally compact groups, Bull. Sc. Math., 2e série, Tome 111 (1987), pp. 333-342 | MR 764305 | Zbl 0583.20023

[44] N.Th. Varopoulos Analysis on Lie groups, J. Funct. Anal., Tome 76 (1988), pp. 346-410 | Article | MR 764305 | Zbl 0583.20023

[3] M.T. Barlow; A. Perkins Symmetric Markov chains in ${\Bbb Z}^d$: how fast can they move?, Probab. Th. Rel. Fields, Tome 82 (1989), pp. 95-108 | Article | Numdam | MR 623534 | Zbl 0474.20018

[14] E.B. Davies Heat kernels and spectral theory, Cambridge University Press, 1989 | Numdam | MR 369608 | Zbl 0294.43003

[45] N.Th. Varopoulos Groups of superpolynomial growth, Proceedings of the ICM satellite conference on Harmonic analysis (1991) | Article | MR 1175724 | Zbl 0792.22007

[2] G.K. Alexopoulos A lower estimate for central probabilities on polycyclic groups, Can. J. Math., Tome 44 (1992) no. 5, pp. 897-910 | Article | MR 1217561 | Zbl 0776.60086

[22] W. Hebisch On heat kernels on Lie groups, Math. Zeit., Tome 210 (1992), pp. 593-605 | Article | MR 349895 | Zbl 0247.43001

[39] D.W. Stroock; eds. L.H.Y. Chen, K.P. Choi, K. Hu and J.H. Lou Estimates on the heat kernel for the second order divergence form operators, Probability theory. Proceedings of the 1989 Singapore Probability Conference held at the National University of Singapore, June 8-16 1989 (1992), pp. 29-44 | Article | MR 704539 | Zbl 0641.60009

[47] N.Th. Varopoulos; L. Saloff-Coste; T. Coulhon Analysis and geometry on groups, Cambridge University Press, Cambridge, 1992 | Article | MR 109367 | Zbl 0092.33503

[13] T. Coulhon; L. Saloff-Coste Isopérimétrie pour les groupes et les variétés, Rev. Mat. Iberoamericana, Tome 9 (1993) no. 2, pp. 293-314 | Article | MR 1359956 | Zbl 0836.47021

[23] W. Hebisch; L. Saloff-Coste Gaussian estimates for Markov chains and random walks on groups, Ann. Prob., Tome 21 (1993), pp. 673-709 | Article | MR 817985 | Zbl 0727.46017

[37] D.J.S. Robinson A course in the theory of groups, Graduate texts in Mathematics, Springer, 1993 | Article | MR 88675 | Zbl 0093.03402

[16] A. Grigor'yan Heat kernel upper bounds on a complete non-compact manifold, Rev. Mat. Iberoamericana, Tome 10 (1994) no. 2, pp. 395-452 | Article | MR 1363210 | Zbl 0842.20035

[46] N.Th. Varopoulos Diffusion on Lie groups II, Can. J. Math., Tome 46 (1994) no. 5, pp. 1073-1092 | Article | MR 1818180 | Zbl 1035.53069

[27] F. Lust-Piquard Lower bounds on $\Vert K^n\Vert_{1\to\infty}$ for some contractions $K$ of $L^2(\mu)$, with some applications to Markov operators, Math. Ann., Tome 303 (1995), pp. 699-712 | Article

[30] Ch. Pittet Følner sequences on polycyclic groups, Rev. Mat. Iberoamericana, Tome 11 (1995) no. 3, pp. 675-686 | Article | Zbl 0934.43001

[7] F.R.K. Chung Spectral Graph Theory, CBMS (Regional Conference Series in Mathematics) Tome 92 (1996) | Article | MR 1817783 | Zbl 0985.60043

[9] T. Coulhon Ultracontractivity and Nash type inequalities, J. Funct. Anal., Tome 141 (1996), pp. 510-539 | Article | Zbl 1021.60004

[11] T. Coulhon; A. Grigor'yan On diagonal lower bounds for heat kernels on non-compact manifolds and Markov chains, Duke Math. J., Tome 89 (1997) no. 1, pp. 133-199 | Article | MR 507234 | Zbl 0254.22005

[32] Ch. Pittet; L. Saloff-Coste A survey on the relationship between volume growth, isoperimetry, and the behavior of simple random walk on Cayley graphs, with examples (1997) (Preprint) | MR 1261639 | Zbl 0836.20001

[4] L. Bartholdi The growth of Grigorchuk's torsion group, Internat. Math. Res. Notices, Tome 20 (1998), pp. 1049-1054 | Article | MR 713786 | Zbl 0516.20001

[10] T. Coulhon Large time behaviour of heat kernels on Riemannian manifolds: fast and slow decays, Journées équations aux dérivées partielles, St-Jean-de-Monts, Tome II,1-II,12 (1998) | Zbl 0779.60065

[12] T. Coulhon; A. Grigor'yan Random walks on graphs with regular volume growth, Geom. and Funct. Analysis, Tome 8 (1998), pp. 656-701 | Article | Numdam | MR 623535 | Zbl 0474.20018

[17] A. Grigor'yan Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds, Bull. Amer. Math. Soc., Tome 36 (1999), pp. 135-249 | Article | MR 771912 | Zbl 0546.60008

[33] Ch. Pittet; L. Saloff-Coste; eds. J. Cossey, C.F. Miller III, W.D. Neumann and M. Shapiro Amenable groups, isoperimetric profiles and random walks, Geometric group theory down under. Proceedings of a special year in geometric group theory, Canberra, Australia, 1996 (1999) | MR 732356 | Zbl 0532.60009

[8] F.R.K. Chung; A. Grigor'yan; S.-T. Yau Higher eigenvalues and isoperimetric inequalities on Riemannian manifolds and graphs, Comm. Anal. Geom., Tome 8 (2000) no. 5, pp. 969-1026 | MR 921558 | Zbl 0626.22004

[18] A. Grigor'yan; M. Kelbert On Hardy-Littlewood inequality for Brownian motion on Riemannian manifolds, J. London Math. Soc. (2), Tome 62 (2000), pp. 625-639 | Article | MR 924464 | Zbl 0634.22008

[31] Ch. Pittet The isoperimetric profile of homogeneous Riemannian manifolds, J. Diff. Geom., Tome 54 (2000) no. 2, pp. 255-302 | Zbl 0802.43002

[34] Ch. Pittet; L. Saloff-Coste On the stability of the behavior of random walks on groups, J. Geom. Anal., Tome 10 (2000) no. 4, pp. 713-737 | Article | MR 1295132 | Zbl 0829.22013

[48] W. Woess Random walks on infinite graphs and groups, Cambridge Tracts in Mathematics, Tome 138, Cambridge Univ. Press, 2000 | MR 1218884 | Zbl 0813.22003

R.I. Grigorchuk Degrees of growth of finitely generated groups and the theory of invariant means, Math. USSR-Izv. (English transl.), Tome 25 (1985), pp. 259-300 | Article | MR 1743100 | Zbl 0951.60002